Reports of police being poisoned by contact with powdered fentanyl are common, but are incorrect, experts tell NPR.
Experts say they hear reports every few weeks of police suffering severe medical symptoms after coming into contact with fentanyl. “This has never happened,” said Dr. Ryan Marino, a toxicologist and emergency room physician who studies addiction at Case Western Reserve University. “There has never been an overdose through skin contact or accidentally inhaling fentanyl.” Marino noted that fentanyl does not pass through the skin efficiently or well. “The dry powder form that’s encountered in street drugs is not going to pass through the skin in any meaningful way.”
Medical experts say it is difficult for fentanyl to enter the body. People addicted to fentanyl often smoke it or inject it. The risk of being poisoned by fentanyl powder when it is airborne is extremely low, they note.
“There’s never been a toxicologically confirmed case,” said Brandon Del Pozo, a former police chief who studies addiction and drug policy at Brown University. “The idea of it hanging in the air and getting breathed in is highly, highly implausible – it’s nearly impossible.”